Secondary Logo

Journal Logo

Accidental Prolonged Mydriasis in Anesthesiologists

Tabboush, Zafer S. MD

Letter to the Editor
Free

Department of Anesthesiology, Sahel General Hospital, Beirut, Lebanon.

To the Editor:

It is worth mentioning that prolonged mydriasis associated with blurred vision may occur after accidental splashing of reversal into the eyes of anesthesiologists during their practice.

A few drops of a 3-mL reversal mixture containing neostigmine and atropine, 3.75 mg and 1.5 mg, respectively, were accidently splashed into the right eye of an anesthesiologist in our department. Right-sided mydriasis associated with blurred vision quickly resulted and persisted for about 48 h.

Anesthesiologists should consider accidental splashing of reversal into their eyes as a serious hazard of their practice. Action of atropine on the eye pupil may predominate over that of neostigmine and prolonged mydriasis can result.

Zafer S. Tabboush, MD

Department of Anesthesiology, Sahel General Hospital, Beirut, Lebanon

© 1995 International Anesthesia Research Society